child taken off Risperdal

Discussion in 'General Parenting' started by pauline, Sep 14, 2009.

  1. pauline

    pauline New Member

    My autistic son of 17 years was percribed Risperdal which he took for 3 months. During that time he balooned in weight and wanted to sleep all the time. We told his doctor that because we did not see enough benefits and my sons self esteem was very low, we wanted him to come off it. He has been on concerta XL for sometime and it calms him down but makes him aggitated at night. I have been reading about Depakote. Can anyone tell me what they think about it.
  2. gcvmom

    gcvmom Here we go again!

    Hi Pauline, and welcome!

    I'm not sure what Depakote would do for your son. It depends on why you originally tried the Risperdal... if it was for aggression and agitation, then Depakote might not be a good fit. We use Depakote to help control my difficult child 2's manic symptoms, which look like extreme ADHD, but he has racing thoughts and sometimes pressured speech, along with hyperactivity and increased impulsiveness.

    Has your son tried Seroquel? It's used for similar issues that Risperdal is used for. We've found it to be a little better with the weight factor once my difficult child got up to a high enough/therapeutic dose. He started out ravenous, but that was at lower doses, and now his appetite is very normal and his weight has leveled out.

    What does the psychiatrist say?
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Depakote is a mood stabilizer and another huge weight gainer. It's mostly used for seizures and for bipolar disorder.
  4. klmno

    klmno Active Member

    As already mentioned, a typical side effect of depakote is weight gain. Another one is cognitive dulling (memory issues, alertness, etc).
  5. GoingNorth

    GoingNorth Crazy Cat Lady

    Depakote also causes cognitive dulling and tremor in some people along with the weight gain.

    I take Depakote and Seroquel and both cause the tremor weight gain. I've put on about forty five lbs since taking the medications, but I was an untreated bipolar for many years and I have no choice but to take the medications. It was a decision I had to make for myself
  6. Josie

    Josie Active Member

    My daughter has been taking Depakote for about 2 months now. She takes it as a mood stabilizer and to hopefully help headaches. We haven't noticed any side effects so far. She borders on underweight even on this medication.

    It is hard to say if it is helping her mood. She hasn't had any explosive behaviour since being on it, but that could just be other circumstances. She wasn't consistently explosive before.

    The psychiatrist was deciding between Seroquel and Depakote for her mood problems but we went with the Depakote because of the headache issue.

    She takes 1000 mg.